Cancer treatments are known to cause anemia, fatigue, and digestive distress, among other side effects, but what about the phenomenon of “Chemo Brain”?
Chemo brain, or chemo fog, is often described as a mental fog or cloudiness that affects people’s ability to concentrate and think clearly following chemotherapy treatment. These symptoms sometimes appear during treatment, as patients struggle with memory loss, confusion, difficulty with spatial orientation and even impaired math, language, and organizational skills.
While studies point to greater dysfunction linked to higher doses of chemotherapy, the origin of this dysfunction is not fully understood. Scientists consider several possible mechanisms to be the cause of the cognitive changes associated with chemotherapy treatments. The drugs may have direct neurotoxic effects on the brain or may indirectly trigger an inflammatory reaction in the brain caused by an immunological response.
Researchers are studying various interventions to counteract these cognitive impairments. One study has tested the effectiveness of a cognitive-behavior therapy following chemotherapy in women newly diagnosed with breast cancer. After the intervention, these women showed significant improvements in verbal and decision-making abilities and reported subjective improvements in cognitive function and quality of life.
Other studies have investigated the use of antioxidants to improve memory function. It has been shown that chemotherapy can produce free radicals, reducing the amount of oxygen and nutrients carried to the brain by the blood, as well as cause inflammation of brain tissue. In a preclinical study published in the journal, Metabolic Brain Disease, memory deficiency was prevented in rats administered the antioxidant, N-acetyl cysteine (NAC), during the course of chemotherapeutic treatment.
Dr. Jon Kaiser Thursday, 14 April 2016 18:38 Comment Link
Chemo brain is most frequently associated with cytotoxic chemotherapies such as Adriamycin and cisplatin. However, other systemic cancer therapies, including interferon, work by stimulating the immune system thereby producing a large amount of inflammation. This inflammatory state, while beneficial to killing cancer cells, can produce side effects such as fever, chills, and other flu-like symptoms. These side effects are usually temporary and would not be expected to persist several years later as a cause of chemo brain.
Fiji Mermaid Thursday, 07 April 2016 21:19 Comment Link
It has been eight years and my cognitive functions are cloudy on a good day and "total fugue state" on the bad ones!
I ,at least, thank you for providing, as it happens yet another, potential reason for dysfunction!
The bright side is, that therapy was reported to show improvement!
I refuse to believe that surviving cancer was anything less than a victory!
What life brings I will face and embrace!
Cbbrooks Tuesday, 05 April 2016 18:49 Comment Link
Can 12 months of interferon therapy have the same impact? That was in 1997 is it possible to heal after all this time, and what would be best recommended?
Leave a comment
Make sure you enter all the required information, indicated by an asterisk (*). HTML code is not allowed.